Dear Dr. Roach: I’m a 43-year-old mostly healthy woman. After my gallbladder surgery, I had terrible abdominal pain, gas and diarrhea after eating. My doctor treated me with cholestyramine with good results, but now my triglyceride levels are high. I can’t live without the cholestyramine. What should I do? — L.D.V.
Answer: A small proportion of people will develop the symptoms you describe after removal of the gallbladder. In most people, symptoms get better after some months, but they can be persistent in others. Your doctor chose an effective treatment, cholestyramine, which binds the bile acid salts. Unfortunately, a high triglyceride level is a common side effect of bile acid binders.
In general, when a drug causes a side effect, the patient and physician need to discuss whether the benefit is worth the side effect. In your case, the high triglycerides aren’t apparently causing any symptoms, but there is some evidence that high triglycerides increase risk for heart disease and stroke.
Stay connected to the stories and events that make your community a special place to call home.
Subscriptions start at $14.90/month.View subscription options
- Unmatched coverage of Allen County’s local news and sports, a tradition dating back to 1867
- Compelling portraits of our residents, experienced reporting and thoughtful analysis
- Unlimited online access to iolaregister.com and our archives